Cardiogenic Shock and Peri-Intubation Arrest – It Happens

By Zach Adams MD, OSUEM PGY2 // Edited by Michael Barrie MD, OSU EM Assistant Professor

A 65 year-old patient presents with a history of ischemic cardiomyopathy and multiple medical co-morbidities. Initial triage vital signs show a BP of 83/40 with a pulse of 120 and oxygen saturation of 92%.  He appears in extremis.

On initial evaluation, the patient is mentating well but complaining of shortness of breath. Heart sounds are distant and lungs are otherwise clear.  You note mottled peripheral extremities, which appear cyanotic and are cold to touch.  He tells you that he was recently hospitalized, but does not know what and whether or not he is still being treated.

While obtaining initial lab studies and getting the patient hooked up to the monitor, you perform a RUSH exam and note extremely poor systolic function of the left ventricle and the IVC is distended without respiratory variation.  You suspect this is cardiogenic shock.  What is cardiogenic shock?  What are your next steps in management?

Cardiogenic Shock

Cardiogenic shock can be defined as a state of end-organ hypoperfusion resulting from a reduction in cardiac output. More specifically, a review by Levy, et al., defines it as (1):

  1. Systolic BP <90 mmHg for 30 minutes or a MAP <65 mmHg for 30 minutes or vasopressors required to achieve a SBP >90 mmHg
  2. Pulmonary congestion or elevated left ventricular filling pressures
  3. Signs of impaired organ perfusion with at least one of the following:
    1. AMS
    2. Cold, clammy skin
    3. Oligouria
    4. Increased lactate

First, consider etiologies that need immediate treatment and disposition. Is this a tachyarrhythmia like atrial fibrillation/flutter or bradycardia that needs electricity, pacing, or medications to reverse the hypotension?  Is this an acute valve disorder that needs the OR, such as acute aortic or mitral insufficiency?  Is this a STEMI that needs emergent cath lab activation or other cardiology interventions, such as an intra-aortic balloon pump?  If there is right-sided infarction, does the patient need preload augmentation? Is this a medication side effect or toxicologic condition, such as digoxin or calcium channel blocker overdose, that needs consideration to other therapeutics (1)?

Concurrently, further management should focus on optimizing oxygenation (i.e. inbutation, administration of blood if needed) and pressure support.   Airway management can get hairy when your patient is poorly perfused and administration of RSI medications is certain to exacerbate the underlying hypotension.  Therefore, be aggressive in attacking the shock early, anticipating the need for early intubation.  Solutions: are 1) Fill the tank if volume depleted and 2) Get vasopressors on board while preparing for intubation

Pressors in Cardiogenic Shock

Solution number 1 is easy to assess with a quick bedside ultrasound and physical examination. Fluid boluses should be used judiciously if the patient is already volume overloaded, with consideration of starting peripheral vasopressors immediately to maintain a MAP >65.  What vasopressor do we use?  Traditionally it has been taught to use dopamine and dobutamine in cardiogenic shock, as per current ACC/AHA guidelines.  Classically it is taught that dopamine at lower doses (5-10 mcg/kg/min) will have a greater beta-receptor affect, increasing ionotropy, dromotropy, and chronotropy.  As doses increase (>10 mcg/kg/min) alpha-receptor mediated vasoconstriction will improve afterload.  Dobutamine, on the other hand, is a primarily beta-1 receptor agonist, with mild beta-2 and weak alpha-receptor agonist activity.  Therefore, while the beta-1 agonist affect of dobutamine will increase cardiac output via its ionotropic effect, activation of beta-2 receptors may decrease the overall systemic vascular resistance, and dopamine (or preferably another vasopressor like norepinephrine) should be initially utilized to prevent this drop.

However, strong consideration should be given to using norepinephrine initially, and it has been recommended as a first line medication in a number of reviews and studies (2).  In a subgroup analysis comparing dopamine and norepinephrine in the management of shock, there was no significant difference in treatment affect amongst patients treated with either medication, but those with cardiogenic shock treated with dopamine had a higher 28-day mortality than those treated with norepinephrine (3).  The use of dopamine was also associated with more dysrhythmia and tachycardia, which is certainly deleterious.  Given that we are highly familiar with norpinephrine’s use in septic shock, this can be considered a go-to medication, with the addition of dobutamine (NOT dopamine) to enhance cardiac output, using the lowest dose possible.

Lastly, phosphodiesterase inhibitors (i.e. milrinone) or levosidendan are not first-line agents. They may, however, improve hemodynamics in patients with cardiogenic shock refractory to catecholinergic medications listed above, especially in patients on chronic beta-blocker treatment (2).

Peri-intubation Arrest

What if you don’t have time to get the aforementioned medications started and the patient remains hypotensive and needs intubated? There’s always push dose pressors to help you out, especially if it’s go time and you cannot wait to intubate.  In such situations, anticipate a possible peri-intubation arrest – prepare for it, be ready to start ACLS if needed.  Here’s why: in a retrospective review of 410 adult patients undergoing RSI, 4.2% (17 patients) experienced peri-intubation arrest.  Of these, the majority occurred within 10 minutes, and PEA was the most common initial rhythm.  Makes sense.  So does the finding that pre-intubation hypotension (pre-RSI shock index), oxygen saturation less than 92%, and body weight were associated with arrest events (4).  Therefore, if you don’t have invasive BP monitoring and it’s go time, do your best to pre-oxygenate the patient and bump that MAP while preparing for intubation.  RSI medications that may decrease your BP, like propofol, should be avoided, with other choices, like etomidate or ketamine, used as the first line.

Hemodynamic Monitoring

Finally, be aggressive in obtaining hemodynamic monitoring and central venous access when able. It might be more difficult in patients you are unable to lie flat or other portending factors, but when you can, get the arterial line to monitor blood pressure and the central line for administration of vasopressors as soon as possible.  Aim for a MAP of 65 mmHg, treat the cause, if identified, and get them to the ICU or cath lab for further evaluation, including echocardiography.  However, don’t delay such a transfer, especially if the patient is in post-cardiac arrest cardiogenic shock, which may benefit from cath lab activation.  For patient’s with post-cardiac arrest cardiogenic shock, consideration should be made to therapeutic hypothermia.  Lastly, ECMO has been used for circulatory support in refractory cardiogenic shock due to MI, myocarditis, post-cardiac surgery, and refractory cardiac arrest (2).  Though not widely utilized, more studies are likely on the horizon.

References:

  1. Scott Weingart.. EMCrit Podcast 10 – Cardiogenic Shock. September 16, 2009. [link]
  2. Levy B, Bastien O, Karim B, et al. Experts’ recommendations for management of adult patients with cardiogenic shock. Ann Intensive Care. 2015;5(1):52 [link]
  3. Backer DD, Briston P, Devriendt J, et al. Comparison of dopamine and norepinephrine in the treatment of shock. N Engl J Med. 2010;362:779-789 [link]
  4. Heffner AC, Swords DS, Neale MN, Jones AE. Incidence and factors associated with cardiac arrest complicating emergency airway management. Resuscitation. 2013;84(11):1500-4 [link]
Advertisements